Alert archive / Tennessee / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 145, NWS Memphis, TN

July 15, 2016Fayette County, Shelby County, Tennessee; DeSoto County, Marshall County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 15, 2016, 4:39 PM CDT for Fayette County, Shelby County, Tennessee; DeSoto County, Marshall County, Mississippi. It was in force for 51 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 4:39 PM CDT (21:39 UTC)
Expired
Jul 15, 2016, 5:30 PM CDT
In force
51 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties DeSoto County, MS, Marshall County, MS, Fayette County, TN, Shelby County, TN

The radar

The Memphis radar (KNQA), 37 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:50 PM CDTHAIL 0.886 Ese Midtown Memphis, TNNICKEL SIZE HAIL REPORTED AT APPLE TREE CENTER ON MOUNT MORIAH.
Jul 15, 5:03 PM CDTTSTM WND DMG5 Se Midtown Memphis, TNAN AWNING WAS BLOWN OFF A BUILDING ON LAMAR AVENUE.
Jul 15, 5:06 PM CDTTSTM WND DMG8 Se Midtown Memphis, TNMULTIPLE TREES DOWN NEAR INTERSECTION OF WINCHESTER AND PERKINS. TIME IS RADAR ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 9.7 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1628 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

934 
WUUS54 KMEG 152139
SVRMEG
MSC033-093-TNC047-157-152230-
/O.NEW.KMEG.SV.W.0145.160715T2139Z-160715T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
439 PM CDT FRI JUL 15 2016

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MARSHALL COUNTY IN NORTHWESTERN MISSISSIPPI...
  NORTHEASTERN DESOTO COUNTY IN NORTHWESTERN MISSISSIPPI...
  SOUTHWESTERN FAYETTE COUNTY IN WESTERN TENNESSEE...
  SOUTHEASTERN SHELBY COUNTY IN WEST TENNESSEE...

* UNTIL 530 PM CDT

* AT 439 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHEAST
  MEMPHIS...OR NEAR GERMANTOWN...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  SOUTHAVEN...COLLIERVILLE...GERMANTOWN...OLIVE BRANCH...MEMPHIS...
  SOUTHEAST MEMPHIS...PIPERTON...ROSSVILLE...HANDY CORNER...ELBA...
  CAPLEVILLE...KIRK...CAYCE...WHITE STATION...
  TASKA AND PARKWAY VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 3496 8995 3514 8993 3515 8953 3490 8956
TIME...MOT...LOC 2139Z 274DEG 20KT 3505 8985 

HAIL...1.00IN
WIND...60MPH
 
$$
3 follow-up statements
645 
WWUS54 KMEG 152211
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
511 PM CDT FRI JUL 15 2016

MSC033-093-TNC047-157-152230-
/O.CON.KMEG.SV.W.0145.000000T0000Z-160715T2230Z/
MARSHALL MS-DESOTO MS-FAYETTE TN-SHELBY TN-
511 PM CDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR NORTHWESTERN MARSHALL...NORTHEASTERN DESOTO...SOUTHWESTERN
FAYETTE AND SOUTHEASTERN SHELBY COUNTIES...

AT 508 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GERMANTOWN...
MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

QUARTER SIZE HAIL WAS REPORTED NEAR MT. MORIAH AND 385. WIND DAMAGE
HAS OCCURED ON LAMAR AVENUE AND THE WINCHESTER AND PERKINS AREA IN
SOUTHEAST MEMPHIS. 

LOCATIONS IMPACTED INCLUDE...
SOUTHAVEN...COLLIERVILLE...GERMANTOWN...OLIVE BRANCH...MEMPHIS...
SOUTHEAST MEMPHIS...PIPERTON...ROSSVILLE...HANDY CORNER...ELBA...
CAPLEVILLE...KIRK...CAYCE...WHITE STATION...
TASKA AND PARKWAY VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3496 8995 3514 8993 3515 8953 3490 8956
TIME...MOT...LOC 2208Z 266DEG 13KT 3505 8978 

HAIL...1.00IN
WIND...60MPH
 
$$
530 
WWUS54 KMEG 152216
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
516 PM CDT FRI JUL 15 2016

MSC033-093-TNC047-152225-
/O.CAN.KMEG.SV.W.0145.000000T0000Z-160715T2230Z/
MARSHALL MS-DESOTO MS-FAYETTE TN-
516 PM CDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MARSHALL...
NORTHEASTERN DESOTO AND SOUTHWESTERN FAYETTE COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING WILL NOT
THREATEN THESE AREAS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3514 8993 3515 8964 3500 8964 3500 8995
TIME...MOT...LOC 2215Z 265DEG 11KT 3506 8981 

$$

TNC157-152230-
/O.CON.KMEG.SV.W.0145.000000T0000Z-160715T2230Z/
SHELBY TN-
516 PM CDT FRI JUL 15 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN SHELBY COUNTY...

AT 515 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER GERMANTOWN...
MOVING EAST AT 15 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
COLLIERVILLE...GERMANTOWN...MEMPHIS...SOUTHEAST MEMPHIS...PIPERTON...
WHITE STATION...CAPLEVILLE AND PARKWAY VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

&&

LAT...LON 3514 8993 3515 8964 3500 8964 3500 8995
TIME...MOT...LOC 2215Z 265DEG 11KT 3506 8981 

HAIL...1.00IN
WIND...60MPH
 
$$
169 
WWUS54 KMEG 152230
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
530 PM CDT FRI JUL 15 2016

TNC157-152239-
/O.EXP.KMEG.SV.W.0145.000000T0000Z-160715T2230Z/
SHELBY TN-
530 PM CDT FRI JUL 15 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY COUNTY
WILL EXPIRE AT 530 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY
RAIN IS STILL A THREAT WITH THIS THUNDERSTORM AND A FLASH FLOOD
WARNING REMAINS IN EFFECT FOR THIS AREA. 

LAT...LON 3514 8993 3515 8964 3500 8964 3500 8995
TIME...MOT...LOC 2226Z 274DEG 20KT 3506 8981 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:56 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 15, 2:56 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
256 PM CDT FRI JUL 15 2016

.DISCUSSION...

Skies are partly cloudy across much of the forecast area with
temperatures from the mid 80s to lower 90s. Some thunderstorm
activity was over portions of northeast Arkansas and also over
portions of north-central Mississippi. A weak cold front extended
from northeast Ohio through southern Missouri and into eastern
Colorado. The front will drop south into the forecast area later
tonight with additional thunderstorm development possible.
Temperatures will remain on the warm side with lows Saturday
morning in the low to mid 70s.

The front will stall out briefly over the region Saturday morning and
then start to lift back north as a warm front by Saturday
afternoon. This will mean that there will be a chance of
thunderstorms during the day on Saturday. Temperatures will be
quite warm on Saturday with highs in the lower 90s. The warm front
should be north of the region by Saturday evening so dry weather
is expected.

By Sunday, an upper level ridge will start to build into the
region. This will mean more dry weather with temperatures warming
some with highs in the low to mid 90s. More dry and hot weather is
expected through Monday as well with heat index values exceeding
100 in many locations.

Upper level disturbances will drop through Missouri and into the
forecast area on Tuesday and Wednesday bringing a chance of
thunderstorms each day. Temperatures will remain rather hot with
highs in the low to mid 90s. Dry weather returns for Thursday and
next Friday as the upper level ridge remains in control.

ARS

&&

.AVIATION...18Z TAF cycle

VFR conditions expected to prevail except in thunderstorms.
Thunderstorms look most likely between 00 and 06z as a complex of
storms develops and shifts across Arkansas and shifts across the
Midsouth. Brief periods of MVFR or IFR vis due to heavy rain and
locally gusty wind is possible. Light winds anticipated through
the period. Patchy fog may occur late tonight at MKL AND TUP.

30

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 15, 9:08 AM CDT, 7 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
908 AM CDT FRI JUL 15 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161615-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
908 AM CDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MARGINAL RISK FOR SEVERE THUNDERSTORMS ACROSS THE MID
SOUTH TODAY. THE STRONGEST STORMS WILL BE CAPABLE OF LOCALIZED
DAMAGING WIND GUSTS...HEAVY RAINFALL WITH LOCALIZED
FLOODING...SMALL HAIL...AND DANGEROUS CLOUD TO GROUND LIGHTNING.
THE GREATEST RISK OF ISOLATED SEVERE THUNDERSTORMS WILL BE THIS
AFTERNOON INTO EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DANGEROUS HEAT IS EXPECTED TO DEVELOP LATE IN THE WEEKEND AND
PERSIST THROUGH EARLY NEXT WEEK. HEAT INDEX VALUES MAY EXCEED 105
DEGREES DURING THIS TIME PERIOD AND HEAT ADVISORIES MAY BECOME
NECESSARY FOR LARGE PORTIONS OF THE MID SOUTH.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY ISOLATED WIND DAMAGE OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN MEMPHIS TENNESSEE.

In the hours before

Local storm report, Jul 15, 3:29 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
329 PM CDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 PM     HAIL             CLARKTON                36.45N 89.97W
07/15/2016  E0.88 INCH       DUNKLIN            MO   EMERGENCY MNGR

            PEA TO NICKEL SIZE HAIL AND GUSTY WINDS IN CLARKTON.

&&

AJC
Special weather statement, Jul 15, 4:14 PM CDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT FRI JUL 15 2016

MOZ115-152200-
PEMISCOT MO-
414 PM CDT FRI JUL 15 2016

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 500 PM CDT FOR...

NORTHERN PEMISCOT COUNTY IN SOUTHEASTERN MISSOURI...

AT 414 PM CDT...A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR
LARGER AND WINDS AT LEAST 40 MPH WAS LOCATED NEAR WARDELL...OR 9
MILES NORTHEAST OF KENNETT

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN NORTHERN PEMISCOT COUNTY SHOULD MONITOR THIS STORM CLOSELY.

LAT...LON 3639 8961 3625 8966 3625 8970 3623 8970
      3621 8967 3613 8970 3622 8996 3639 8996
      3639 8975 3640 8975 3640 8974
TIME...MOT...LOC 2114Z 285DEG 9KT 3633 8991

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 7:16 AM CDTDense Fog AdvisoryMEGBenton, Carroll, Chester, Crockett, Decatur, Gibson and 8 more104 min
Jul 15, 5:01 PM CDTFlash Flood WarningMEGShelby119 min
Jul 15, 5:33 PM CDTSpecial Weather StatementMEGTipton42 min
Jul 15, 5:39 PM CDTSevere Thunderstorm WarningMEGLauderdale, Tipton51 min
Jul 15, 5:54 PM CDTSevere Thunderstorm WarningMEGLauderdale20 min
Jul 15, 5:58 PM CDTFlash Flood WarningMEGLauderdale, Tipton3 hr
Jul 15, 6:13 PM CDTSpecial Weather StatementMEGLauderdale47 min
Jul 15, 6:13 PM CDTSevere Thunderstorm WarningMEGShelby, Tipton47 min
Jul 15, 6:38 PM CDTSpecial Weather StatementMEGHenry52 min
Jul 14, 8:31 PM CDTSpecial Weather StatementMEGCoahoma44 min
Jul 14, 9:22 PM CDTSpecial Weather StatementMEGTallahatchie38 min
Jul 14, 9:52 PM CDTSpecial Weather StatementMEGTallahatchie38 min
Jul 15, 2:48 PM CDTSevere Thunderstorm WarningMEGYalobusha17 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2016Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.